Alert archive / Arizona / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 142, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Oct 9, 2006, 9:20 AM MST for Graham County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2006, 9:20 AM MST (16:20 UTC)
- Expired
- Oct 9, 2006, 10:00 AM MST
- In force
- 40 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Graham County, AZ
The radar
The Tucson radar (KEMX), 111 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 8:05 AM MST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 4.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 551 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 091622 SVRTWC AZC009-091700- /O.NEW.KTWC.SV.W.0142.061009T1620Z-061009T1700Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 920 AM MST MON OCT 9 2006 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA THIS INCLUDES THE CITY OF SAFFORD * UNTIL 1000 AM MST * AT 915 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 25 MILES SOUTHWEST OF SAFFORD...AND MOVING NORTHEAST AT 25 MPH. ANOTHER SEVERE THUNDERSTORM WAS EAST OF FORT GRANT. MOVEMENT WAS ALSO NORTHEAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT GRANT...MOUNT GRAHAM...JUNCTION OF HIGHWAYS 191 AND 266...FRYE MESA DAM...SWIFT TRAIL JUNCTION...THATCHER AND PIMA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3257 11017 3253 10968 3273 10951 3299 10997 $$ WEATHER.GOV/TUCSON
2 follow-up statements
000 WWUS55 KTWC 091632 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 931 AM MST MON OCT 9 2006 AZC009-091700- /O.CON.KTWC.SV.W.0142.000000T0000Z-061009T1700Z/ GRAHAM AZ- 931 AM MST MON OCT 9 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM MST FOR CENTRAL GRAHAM COUNTY... AT 925 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED JUST WEST OF FORT GRANT AND NORTHWEST OF BONITA...OR ABOUT 12 MILES SOUTHWEST OF SAFFORD. ANOTHER SEVERE THUNDERSTORM WAS JUST SOUTH OF SWIFT TRAIL JUNCTION SOUTH OF SAFFORD. MOVEMENT OF BOTH OF THESE STORMS WAS NORTHEAST AT 25 MPH. PERSONS AROUND SAFFORD AND PIMA SHOULD KEEP AN EYE ON THESE STORMS AS THEY APPROACH THE AREA AROUND 950 TO 1000 AM MST. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT GRAHAM AND FRYE MESA DAM. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3257 11017 3253 10968 3273 10951 3299 10997 $$ WEATHER.GOV/TUCSON
000 WWUS55 KTWC 091656 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 956 AM MST MON OCT 9 2006 AZC009-091702- /O.EXP.KTWC.SV.W.0142.000000T0000Z-061009T1700Z/ GRAHAM AZ- 956 AM MST MON OCT 9 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAHAM COUNTY EXPIRES AT 1000 AM MST... THE TWO THUNDERSTORMS THAT PROMPTED THE WARNING FOR CENTRAL GRAHAM COUNTY WERE DIMINISHING IN INTENSITY AND NO LONGER EXPECTED TO PRODUCE LARGE HAIL OR DAMAGING WINDS. THUS...THE WARNING WILL BE ALLOWED TO EXPIRE AT 1000 AM MST. REMEMBER...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM MST MONDAY AFTERNOON FOR SOUTHEAST ARIZONA. ADDITIONAL THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA THROUGH THE DAY. LAT...LON 3257 11017 3253 10968 3273 10951 3299 10997 $$ WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 8:58 AM MST, 22 minutes earlier.
Area forecast discussion, Oct 9, 8:58 AM MST, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 858 AM MST MON OCT 9 2006 .SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA WILL MOVE ACROSS THE STATE TODAY AND THIS EVENING. THIS SYSTEM WILL AGAIN BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA TODAY. THE LOW PRESSURE SYSTEM WILL MOVE EAST OF THE AREA LATE TONIGHT...WITH DRY CONDITIONS RETURNING TO SOUTHEAST ARIZONA BY MID WEEK. COULD SEE A RETURN TO UNSETTLED WEATHER BY THE END OF THE WORK WEEK. && .DISCUSSION...SCATTERED THUNDERSTORMS...A FEW SEVERE...HAVE BEEN DEVELOPING ACROSS PARTS OF EASTERN PIMA...EASTERN PINAL...WESTERN COCHISE...AND GRAHAM COUNTIES THIS MORNING. THE MAIN REPORTS FROM THE STORMS THAT HAVE MOVED THROUGH POPULATED AREAS HAS BEEN SMALL HAIL SO FAR. PER SPC DISCUSSION...THE ENVIRONMENT ACROSS MUCH OF SOUTHEAST ARIZONA HAS A FAVORABLE VERTICAL WIND SHEAR PROFILE AND STEEP LAPSE RATES FOR ORGANIZED/LONG-LIVED STORMS TODAY. THIS HAS CERTAINLY BEEN THIS CASE SO FAR THIS MORNING AS A SUPERCELL THAT MOVED ALONG WESTERN SLOPES OF THE CATALINA MOUNTAINS HAS MANAGED TO MOVE THROUGH DUDLEYVILLE INTACT. THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THIS AFTERNOON AS A VIGOROUS UPPER LOW CENTERED OVER YUMA AZ THIS MORNING TRACKS EAST ACROSS THE STATE. THEREFORE...SPC HAS POSTED A SEVERE THUNDERSTORM WATCH UNTIL 3 PM MST FOR ALL OF SOUTHEAST ARIZONA EXCEPT FAR WESTERN PIMA COUNTY. AS THE SYSTEM TRACKS FARTHER EAST LATE THIS EVENING...THE THREAT FOR SEVERE WEATHER WILL DIMINISH. && .PREV DISCUSSION...TODAYS WEATHER SYSTEM WILL BE IN EASTERN NEW MEXICO BY EARLY TUESDAY MORNING...WITH ACTIVITY ALL BUT DONE BY MIDNIGHT TONIGHT. SHORT WAVE RIDGING WILL START TO BUILD OVER THE AREA ON TUESDAY AND THEN AMPLIFY A BIT WEDNESDAY AND THURSDAY AS ANOTHER SYSTEM DROPS TO OFF THE SOUTHERN CALIFORNIA COAST. THIS SYSTEM IS CURRENTLY GATHERING STRENGTH OVER EASTERN IDAHO AND WILL BECOME A CLOSED LOW NEAR BOISE LATER THIS MORNING AND THEN CONTINUE TO MOVE SOUTHWEST ACROSS NORTHERN NEVADA TONIGHT (WITH POSITION NEAR RENO EARLY TUESDAY MORNING)...THEN ACROSS CENTRAL CALIFORNIA LATER TUESDAY MORNING (WITH POSITION NEAR SAN FRANCISCO BY 11 AM)..AND THEN MOVE OFFSHORE OF SOUTHERN CALIFORNIA WEDNESDAY AND THURSDAY BEFORE STARTING TO EJECT ACROSS THE STATE AROUND FRIDAY/SATURDAY TIME FRAME...WHICH IS A BIT QUICKER THAN WHAT I WAS LOOKING AT ON SUNDAY. AFTER A DRY/WARMER PERIOD WEDNESDAY AND THURSDAY...THE BIG QUESTION MARK AT THE END OF THE WEEK WILL BE HOW MUCH TROPICAL MOISTURE WILL BE PULLED NORTH ACROSS THE AREA. LOOKS LIKE WE MAY HAVE TWO SOURCES...ONE WITH IS CURRENTLY TD #15 (ABOUT 675 MILES SOUTHWEST OF SOUTHERN TIP OF BAJA CALIFORNIA) WITH THE SECOND COMING FROM AN AREA OF CONVECTION THAT IS 1300 MILES SOUTHWEST OF THE SOUTHERN TIP OF BAJA CALIFORNIA). SO FOR NOW WILL INCREASE POPS IN THE EXTENDED INTO THE HIGH SLIGHT CHANCE AREA TO MATCH WHAT MY NEIGHBORS ARE SHOWING...BUT WAIT A BIT BEFORE GOING CHANCE. STILL PLENTY OF TIME TO WATCH EVOLUTION OF ABOVE SYSTEM AND HOW THE TROPICS WILL AFFECT THE AREA LATE IN THE WEEK. && .AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 816 TIL 22Z FOR ALL ZONES EXCEPT 31-WESTERN PIMA. && WEATHER.GOV/TUCSON
Hazardous weather outlook, Oct 9, 8:23 AM MST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 823 AM MST MON OCT 9 2006 AZZ019-029-030-032>035-092200- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 823 AM MST MON OCT 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. ...SEVERE THUNDERSTORM WATCH 816 IN EFFECT UNTIL 3 PM MST THIS AFTERNOON... .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL LOW PRESSURE SYSTEM OVER WESTERN ARIZONA WILL MOVE ACROSS THE STATE TODAY AND BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF THESE STORMS WILL BE ACCOMPANIED BY LARGE HAIL...DAMAGING WINDS...AND BRIEF HEAVY RAINFALL. MOVEMENT OF THE STORMS WILL GENERALLY BE TO THE NORTHEAST AROUND 25 TO 35 MPH WHICH WILL LIMIT THE THREAT OF ANY FLASH FLOODING. RAINFALL AMOUNTS WILL GENERALLY BE LESS THAN A QUARTER OF AN INCH...BUT A FEW OF THE STRONGEST STORMS MAY PRODUCE UP TO ONE INCH. THIS SYSTEM WILL EXIT THE STATE LATER TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ031-092200- WESTERN PIMA COUNTY- 823 AM MST MON OCT 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SEVERE THUNDERSTORM WATCH 816 IS IN EFFECT UNTIL 3 PM MST EAST OF THE AREA WHICH INCLUDES SELLS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Oct 9, 9:09 AM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
909 AM MST MON OCT 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 AM HAIL WINKELMAN 32.99N 110.77W
10/09/2006 E0.88 INCH PINAL AZ PUBLIC
&&
GZELLThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 7:08 PM MST | Severe Thunderstorm Warning | TWC | Pima | 37 min |
| Oct 9, 7:42 AM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 48 min |
| Oct 9, 8:29 AM MST | Severe Thunderstorm Warning | TWC | Pinal | 31 min |
| Oct 9, 9:18 AM MST | Severe Thunderstorm Warning | TWC | Cochise | 42 min |
| Oct 9, 9:59 AM MST | Severe Thunderstorm Warning | TWC | Cochise | 46 min |
| Oct 9, 10:22 AM MST | Severe Thunderstorm Warning | TWC | Greenlee | 23 min |
| Oct 9, 10:45 AM MST | Severe Thunderstorm Warning | TWC | Greenlee | 30 min |
| Oct 9, 10:47 AM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 43 min |
| Oct 9, 10:55 AM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 35 min |
| Oct 9, 11:26 AM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 49 min |
| Oct 9, 12:28 PM MST | Severe Thunderstorm Warning | TWC | Graham | 32 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.